5 doctors weighed in:

Does an epidural injection in the lumbar or cervical spine for pain cause weight gain?

5 doctors weighed in
Dr. Richard Guyer
Orthopedic Surgery - Spine
3 doctors agree

In brief: Very rarely

The medication used is some type of steroid.
A single dose is unlikely to cause weight gain, though frequent and repeated doses may in some cases.

In brief: Very rarely

The medication used is some type of steroid.
A single dose is unlikely to cause weight gain, though frequent and repeated doses may in some cases.
Dr. Richard Guyer
Dr. Richard Guyer
Thank
2 comments
Dr. Ron Jones
Most of the weight gained with steroid injection is not FAT, but is a result (especially with repeated injection) of salt retention thus fluid retention. Unless you keep taking steroids for some reason, the extra weight will pretty rapidly go away. You could also ask your doc for a short term diuretic and/or cut down the salt in your diet.
Dr. Peter Zimmerman
Only 10% of partiulate steroid is absorbed systemically. Unless the interventionist is using unreasonably high doses, there should be no systemic effect.
Dr. Mitchell Zeitler
Anesthesiology

In brief: Maybe

Steroids, which are used in these injections have not only an anti-inflammatory effect but also what's called a mineralcorticoid effect (increases absorption of water and salt).

In brief: Maybe

Steroids, which are used in these injections have not only an anti-inflammatory effect but also what's called a mineralcorticoid effect (increases absorption of water and salt).
Dr. Mitchell Zeitler
Dr. Mitchell Zeitler
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors